Always read the label…

Photo of a packet of Sudafed pills

I’ve been laid low with a cold for most of the last six weeks, ever since my last contract ended. Possibly just extremely run down after an intense project, but haven’t been able to shift a head cold which ended up migrating to my chest and sitting there.

I finally went to the doctor last week who prescribed antibiotics, but even five days in, yesterday I still felt like my head was full of cold, so my wife suggested trying Sudafed.

“Unblocks your sinuses” it claims on the packet. Great, I thought and popped a pill.

The packet only had five tablets left so I thought I’d stock up on a trip to Tesco last night, only to find that while they had Sudafed, none of the different Sudafed options had the same ingredients.

The packet in our house had Ibuprofen and Pseudoephedrine hydrochloride. Every version of Sudafed in the supermarket had paracetamol rather than Ibuprofen…

I’ve also been downing sachets of cold and flu relief (Asda branded, though I’m not fussy) and am aware of the risks of consuming more paracetamol than recommended.

It struck me as weird that a brand like Sudafed would have a completely different ingredient as a main component. Why would they do this? Isn’t it risky that someone might inadvertently take Sudafed along with another paracetamol product, not realising both contain paracetamol and so overdose?

I’m just glad I took the time to read the label on the back and check.

Are there other drugs out there that have similar swaps in ingredients we should watch out for? Do let us know…

P.S. Just as an aside, the Asda sachets also contain phenylephrine hydrochloride… I’m slightly scared to check what the difference is between that and Pseudoephedrine hydrochloride…

4 thoughts on “Always read the label…”

  1. The ingredients here fall into two categories, the NSAID and the decongestant. Paracetamol and ibuprofen are non-steroidal anti-inflammatories, and yes, you are expected to figure out for yourself how much you’ve taken when they’re in other medicines – the leaflet often says not to take them with other things containing paracetamol, to be on the safe side. They’ll dull any pain, ibuprofen is better at reducing inflammation, and they’ll temper any fever as well, although a high temperature is the body’s natural defence against multiplying bacteria, and is a general response to any infection. The pseudoephedrine/ phenylephrine will dry up the sinuses and help with symptoms, they are also stimulants so you wouldn’t want to have them for long, or if you have high blood pressure. You can often buy them separately. Some of these mixtures also have caffeine as stimulant as well, to pep you up, but it takes a good 5-7 hours to wash out so don’t have it after about 5pm. the Sudafed website seems to list all of these as ingredients, quite a list.

    1. I’m always impressed by your knowledge, John! Thank you. Is this sort of detail taught in High School chemistry class? Even after completing a degree and years of absorbing partial facts, I’m still somewhat freaked out by drug names like pseudoephedrine…

      Stimulants… I avoid caffeine now, but wasn’t aware of that. Wonder if that’s been contributing to sleep issues…

      1. You’re more at the level of a pharmacy degree really, but that’s why we have pharmacists in pharmacies! The other stimulants can take several hours to clear your system as well, so possibly. If you have had headaches or are flushed then stop taking it. The “night” version of Sudafed has the pseudoephedrine but also a mild sedative, and if you care to look up the many possible side-effects then don’t read down the list as far as rectal bleeding. If you don’t need the decongestant (which is only for your nose) then I’d just stick with paracetamol or ibuprofen and keep it simple. Also some olbas oil which you can put on a tissue by your bedside, or I think you can put it in hot water and steam your fizzog, will give you some relief. There you go, I’m really dadding you now!

        1. I didn’t even sit O Grade Chemistry, maybe one day… I’d probably only be looking for possible plot lines along use of poisons or making explosives though, how to make it seem real without laying out a how-to guide.

          I was really buzzing yesterday. combination of tea, some real coffee, and the stimulants from the cold medicine. Probably a bit too much. Cutting back today. Yeah, probably best not to read those side-effect lists.

          Put some vicks substitute on my feet last night… Might have helped, hard to tell. Think I’ll be heading back to the shop for some olbas oil today!

Leave a Reply

Your e-mail address will not be published. Required fields are marked *